Oct. 21, 2013— -- Jona Angst survived the illness she developed after receiving a tainted spinal injection last fall that would eventually kill 64 people, but her nightmare isn't over.
Angst, a 46-year-old mother trying to return to the work force, is still waiting for her health to return to normal and praying that any remaining fungus in her spine won't make her sick again.
"It's like I've been handed down a jail sentence of life," she said. "Because we'll always have to worry about it."
Angst is one of 750 survivors to have come down with either meningitis, a spinal infection, a stroke or another ailment from tainted steroid injections made at New England Compounding Company last fall, according to the Centers for Disease Control and Prevention. And doctors say patients are still struggling with lingering illnesses and side effects from the toxic antifungal medications meant to cure them.
"I would say that the majority of patients have not returned to their previous level of functioning," said Dr. David Vandenberg, who headed the fungal outbreak clinic at Saint Joseph Mercy Health System in Ann Arbor, Mich., where Angst was a patient. He treated nearly 200 patients, several of whom returned to the hospital more than once.
Over the last year, he said, there's only been a single week without a fungal outbreak hospital admission. The most patients his outbreak clinic has seen on a single day was 79.
Angst's nightmare began shortly after her youngest child graduated high school, when she decided to undergo two steroid injections to her spine -- one in August 2012 and one in September 2012 -- because she had two painful pinched nerves and thought it would help her to rejoin the workforce.
But the second injection contained a fungus her doctor didn't see. The liquid in the vial was normally cloudy, making it difficult to detect the tainted drug.
Federal investigators would later find that a quarter of the steroid vials in an NECC bin contained "greenish black foreign matter," according to an investigation document released last year. The Food and Drug Administration went on to identify several clean rooms -- where sterile products are produced -- that had either mold or bacterial overgrowths.
Angst spent two weeks in the hospital with a spinal abscess, or infection, taking intravenous antifungals, which caused her to have powerful hallucinations. Some medicines made her skin burn. Others made the room turn pink and purple.
"It was like having lava shot through your veins," Angst said.
"I was asleep, but I was awake," she said. "I tried to hurt my nurse. ... A couple of my cats visited me that weren't really there."
Then, she went home and spent almost six more months on oral antifungal drugs, which made her lose her hair and took away her appetite. When she went to bed, she said, she would see flashing lights that resembled a movie projector in the dark.
More than a year later, Angst still hasn't returned to work. Instead, her back pain is worse than it was before receiving the tainted injection, and getting a clean steroid injection to ease the pain is out of the question because it could stir up remnants of the fungus that may still be in her spinal column.
What's more, Angst feels the lingering side effects of the antifungal medications, which include stomach problems and mental sluggishness.